Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 5, 2001, 8:47 PM EDT for Lunenburg County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2001, 8:47 PM EDT (00:47 UTC)
- Expired
- Jun 5, 2001, 9:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Lunenburg County, VA
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 060047 SVRAKQ VAC111-060115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 847 PM EDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 915 PM EDT * AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LOVES MILL...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ORAL OAKS AT 850 PM KENBRIDGE AT 900 PM LAFOON CORNER AT 910 PM BACONS FORK AND GILLS CORNER AT 915 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. $$ SCHUMANN && LAT...LON 3698 7824 3695 7840 3680 7805 3700 7793
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 5, 3:20 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT TUE JUN 5 2001 LATEST VISIBLE AND RADAR IMAGE SHOWING OUTFLOW BOUNDARY NOW ALONG SW PORTION OF CWA...FROM KFVX TO KAVC TO KRZZ. S OF THAT BOUNDARY...TEMPS AROUND 90 AND DEWPTS IN THE LOWER TO MID 70S. MSAS LI FIELDS SHOWING -5 TO -8 ACROSS SOUTHERN VA AND NE NC...WITH MOST UNSTABLE AIR OVER COASTAL PLAIN. WATER VAPOR ALSO SHOWING WEAK VORT MAX OVER ERN KY. THIS FEATURE PROGGED TO DRIFT OVER OUR CWA TONIGHT. THIS EVENING EXPECT SCT TSTRMS NEAR AND SOUTH OF OUTFLOW BOUNDARY...BASICALLY OVER SW PORTIONS OF CWA. CAPE AND SHEAR FIELDS SUGGEST MAINLY PULSE SEVERE POTENTIAL OVER SW SECTIONS...BUT A LITTLE MORE SHEAR/POTENTIAL FOR ORGANIZED CONVECTION SHOULD STORMS BUILD FARTHER N. ALSO...SOME POTENTIAL FOR DEVELOPMENT OF COMPLEX TONIGHT...MUCH AS LAST NIGHT. ETA AND NGM BOTH HINTING AT SUCH A DEVELOPMENT IN THE MODEL UVV FIELDS AND MODEL PRECIP FIELDS. MORE UNSETTLED WX ON TAP FOR TOMORROW...WITH ONLY CHANGE THE CONVECTION MAY MAKE IT FARTHER N AS BOUNDARY LIFTS SOMEWHAT. AFTER FRONTAL WAVE PASSES THU...FRONT DROPS S...WITH SLIGHTLY COOLER MORE STABLE AMS BUILDING IN FROM N TO S THU AND THU NIGHT. FRI THU SUN LOOK DRY WITH HIGH PRES IN PLACE. PLAN TO GO DRY FOR NOW DAYS 6 AND 7. SOME HINT OF A COLD FROPA IN NW FLOW EARLY NEXT WEEK...BUT NOT CLEAR IF IT WILL PRODUCE ANY PRECIP HERE. FCSTID = 18 SBY 68 81 69 75 / 40 40 40 40 OXB 65 74 67 71 / 40 40 40 40 ECG 71 83 69 81 / 30 30 30 50 ORF 71 83 69 81 / 30 30 30 50 PHF 70 85 69 81 / 40 30 30 50 AKQ 72 86 70 81 / 40 30 30 50 RIC 70 85 #69 81 / 40 30 30 50 FVX 70 85 69 81 / 40 30 30 50 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
In the hours before
Special weather statement, Jun 5, 6:12 PM EDT, 2 hours 35 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-052200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 612 PM EDT TUE JUN 5 2001 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE 60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN EXPECT THESE STORM THROUGH 9 PM. THE STORMS WILL THEN SPREAD EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA AND NORTHERN OUTERBANKS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWJARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST UPDATES. SCHUMANN
Special weather statement, Jun 5, 6:43 PM EDT, 2 hours 4 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 612 PM EDT TUE JUN 5 2001 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE 60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN EXPECT THESE STORM THROUGH 9 PM. THE STORMS WILL THEN SPREAD EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA AND NORTHERN OUTERBANKS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST UPDATES. SCHUMANN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:00 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 45 min |
| Jun 6, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 29 min |
| Jun 6, 5:02 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 28 min |
| Jun 6, 5:28 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 32 min |
| Jun 6, 5:58 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Henrico | 32 min |
| Jun 6, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 33 min |
| Jun 6, 6:48 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, City of Hopewell | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.